A Brief Review of Drug-Induced Syndrome of Inappropriate Secretion of Antidiuretic Hormone

Disclosures

January 24, 2002

In This Article

Drug-Induced SIADH

Initially, pharmacologic agents that had antidiuretic action were prescribed to treat patients with diabetes insipidus (DI).[21] Later on, numerous reports documented serious adverse effects, such as water retention and dilutional hyponatremia, associated with these drugs.

The proposed mechanism by which a drug interferes with the normal secretion and action of ADH depends on the drug.[14] Drugs that stimulate the release of ADH from the posterior pituitary gland include nicotine, phenothiazines, and tricyclics. Some drugs increase or potentiate the renal action of ADH. They include desmopressin, oxytocin, and prostaglandin synthesis inhibitors. Drugs that cause SIADH by means of mixed or uncertain mechanism of action include chlorpropamide, carbamazepine, cyclophosphamide, and vincristine.[14]

In 1994, researchers reported the first case suggesting a cause-effect relationship between omeprazole and SIADH.[22] However, the mechanism of omeprazole-induced SIADH needs to be established.

Ecstasy, or 3,4 methylene dioxymethamphetamine (MDMA), a powerful derivative of amphetamine that is popular among adolescents, can cause SIADH.[23] However, the mechanism of MDMA-induced SIADH is not well understood.

SIADH induced by angiotensin-converting enzyme (ACE) inhibitors (eg, lisinopril) is a rare but possible adverse effect of this category of drugs.[24] The SIADH-type of dilutional hyponatremia induced by ACE inhibitors may be mediated by the potentiation of the action of plasma renin, which results in increased levels of brain angiotensin.[10] This, in turn, results in the release of AVP from the hypothalamus and an increase in thirst.[10]

A review article in Drugs & Aging provides an in-depth discussion of the mechanisms of action by which drugs may induce SIADH.[9]

It is estimated that psychotropic drugs are administered to approximately 50% of institutionalized older patients.[10] Some of the older antipsychotic drugs, such as fluphenazine, thiothixene, and phenothiazine, and the tricyclic antidepressants (eg, amitriptyline) can cause hyponatremia with characteristics of SIADH.[10]

A systematic review of reported cases was conducted to evaluate the relationship between hyponatremia and SIADH with the use of selective serotonin reuptake inhibitors (SSRIs), including fluoxetine, fluvoxamine, paroxetine, and sertraline.[25] According to the study, fluoxetine is the SSRI most commonly reported to cause hyponatremia and SIADH. However, the mechanism of action responsible for SSRI-induced SIADH is not known.[25]

According to the 30 published reports of hyponatremia and SIADH associated with SSRIs, age ≥ 65 years may be a risk factor for hyponatremia and SIADH associated with SSRIs.[25] More than 50% of these patients developed hyponatremia within 13 days. The hyponatremia was reversible within 2-28 days after the SSRI was discontinued.[25]

Patients with hyponatremia can experience symptoms that mimic psychosis or depression.[26] Therefore, monitoring of serum sodium levels is very important in patients who are being treated with psychotropic drugs. Also, any change in the course of the psychiatric disease may suggest the possibility of drug-induced SIADH.[27]

An excellent review article in Drug Safety[27] the role of psychotropic drugs inducing hyponatremia and SIADH.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....